What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Feb 11, 1:47 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Feb 11, 1:47 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
147 PM EST Fri Feb 11 2022
.UPDATE...
Issued at 135 PM EST FRI FEB 11 2022
Hourly grids have been freshened up based on recent observations
and trends. Short term hi res models pointed toward stronger gusts
than forecast this afternoon, so much of the western and northern
portions of the area had a wind advisory hoisted there for some
gusts into the 40 to 45 mph range. For the remainder of the area,
we continued to roll with the SPS for wind gusts up to 35 mph. In
addition to the gusty winds, lingering dryness is leading to
observed or forecast rh near or below the 25 percent threshold for
most of the area as well, so a Red Flag Warning remains in effect
through 6 PM this evening.
&&
.SHORT TERM...(Today through Saturday)
Issued at 652 AM EST FRI FEB 11 2022
The latest upper level map features a deep low spiraling across
Hudson Bay, with troughing extended south through the Mississippi
Valley. with ridging aligned across the eastern Pacific. At the
surface, retreating high pressure is found across the southeastern
CONUS, with deeper low pressure centered across the Great Lakes. A
cold front is arced southwest from the low center through the
Midwest and into the central/southern Plains, with a secondary
arctic boundary positioned across the northern Plains and on into
Canada.
The models are in good agreement through the short term, with
the central CONUS trough being reinforced by inbound short wave
energy from south central Canada. This will allow a cold front to
sweep southeast through the Ohio and Tennessee valleys early this
weekend, bringing some rain shower activity to the region, along
with eventually another shot of much colder air.
Out ahead of the approaching cold front, breezy and unseasonably
warm conditions will take place across eastern Kentucky today.
Momentum transfer reveals a good 30 to 35 mph gust potential
during peak mixing this afternoon. As such, have hoisted a Lake
Wind Advisory, with a Special Weather Statement covering the rest
of the counties. Temperatures will soar into the mid 60s, with
guidance trending warmer and drier for today. As such, have used
the 95th percentile of the NBM guidance for the highs, as well as
5th percentile or less for the dew points. The combination of the
low relative humidity and strong winds will bring fire weather
concerns.
The winds will diminish closer to dusk, with a few showers
encroaching on the Bluegrass. The rain showers will spread
southeast tonight as the cold front pushes through the area. Lows
tonight will range from the lower 30s northwest, to the upper 30s
to around 40 southeast. Temperatures will likely fall off during
the day on Saturday. Upslope flow will keep a small chance of
light precipitation in place through the day; however, the lack of
better upper level support precludes from going any higher with
the PoPs.
.LONG TERM...(Saturday night through Thursday)
Issued at 245 AM EST FRI FEB 11 2022
The long-term period starts with post-frontal passage which will
keep temperatures colder as CAA will be present. Lingering upslope
snow showers will be possible in the eastern mountain through the
day Sunday. Not much chances for an improvement in temperatures for
Monday as another system is progged to move through the area. As
this clipper dives southeast out of Canada, models have this system
bringing slight PoP to the area early Monday morning. The relatively
active beginning of the period will give way to dry, cool
northwesterly flow transitioning to mild zonal flow through
Wednesday night. Models are in agreement for a pattern change for
Thursday as zonal flow transitions to southwesterly flow ahead of
strong low coming out of Great Plains. Model consensus has this low
bringing rain into the area early Thursday afternoon and continuing
through the end of the period. With temperatures in the mid-60s,
this is expected to be all rain before the cold front moves through
early Friday morning and a transition to snow showers in the post-
frontal colder air. Models are hinting at this being a very moisture
laden system with QPF values relatively high. The GFS and ECMWF are
pretty close with over an inch in QPF. Several ensemble members of
the GFS and ECMWF are hinting at QPF values over 2 inches which is
making this a system to watch the next few days.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
ISSUED AT 135 PM EST FRI FEB 11 2022
VFR will linger through the first 6 to 9 hours of the period,
until two cold fronts drop southeast across the area during the
21Z to 12Z timeframe. This front should lead to increasing low
level moisture and showers, with MVFR ceilings developing
generally in the 6Z to 12Z period. Once MVFR develops it should
generally persist until the end of the period. Gusty southwest
winds will remain the primary aviation concern during the first 6
hours of the period. Sustained speeds of 10 to 20 KT are
anticipated for the first 4 to 6 hours of the period, and gusts
averaging 25 to 35 KT are expected. The gusts will diminish
between 22Z and 3Z, with winds veering more towards the west
behind the first boundary, and eventually northwest toward 12Z, as
the secondary cold front moves through the area.
&&
.FIRE WEATHER...
Issued at 145 PM EST FRI FEB 11 2022
Model guidance has continued with the dry and breezier trend if
not a little breezier than earlier runs for this afternoon. The
models continue to not quite capture the reality of the low level
dryness, and given the OHX local sounding from 00z Friday, drier
air will be tapped this afternoon, with many locations likely
dipping below 25 percent. Deep mixing looks to allow a small
window of 15 mph or higher 20 foot sustained winds, particularly
in the broader valleys and ridgetop locations. Gusts of 30 to 40
mph will also occur this afternoon. 10 hour fuel stick moistures
also dipped to near or below 8 percent in some locations
yesterday, and given another day of drying, feel that more
locations will bottom out near or below 8 percent for today.
Consequently, have continued with a Red Flag Warning for this
afternoon.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 6 PM EST this evening for KYZ052-058>060-
068-069-079-080-083>088-104-106>120.
Wind Advisory until 6 PM EST this evening for KYZ044-050>052-
058>060-068-069-079-080-104-106-108-111-114.
Lake Wind Advisory until 6 PM EST this evening for KYZ083>085.
&&
UPDATE...JP
SHORT TERM...GEOGERIAN
LONG TERM...VORST
AVIATION...JP
FIRE WEATHER...GEOGERIAN/JP
Hazardous weather outlook, Feb 11, 12:15 PM EST, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1215 PM EST Fri Feb 11 2022
KYZ052-058>060-068-069-079-080-104-106-108-111-114-122015-
Rowan-Estill-Powell-Menifee-Rockcastle-Jackson-Pulaski-Laurel-
Elliott-Morgan-Wolfe-Lee-Owsley-
Including the cities of Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Sandy Hook, West Liberty, Campton,
Beattyville, and Booneville
1215 PM EST Fri Feb 11 2022
...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...This afternoon and Tonight.
Sustained southwest winds of 10 to 20 mph, with wind gusts of 40
to 45 mph are expected at times this afternoon. This will be
coupled with low relative humidity to create a high risk of
wildfires this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
KYZ086>088-107-109-110-112-113-115>120-122015-
Knox-Bell-Harlan-Johnson-Magoffin-Floyd-Breathitt-Knott-Perry-
Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Paintsville, Salyersville, Prestonsburg,
Wheelwright, Jackson, Hindman, Pippa Passes, Hazard, Manchester,
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City,
Pikeville, and South Williamson
1215 PM EST Fri Feb 11 2022
...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...This afternoon and Tonight.
Sustained southwest winds of 10 to 20 mph, with wind gusts up to
35 mph are expected at times this afternoon. This will be coupled
with low relative humidity to create a high risk of wildfires this
afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
KYZ083>085-122015-
Wayne-McCreary-Whitley-
Including the cities of Monticello, Stearns, Whitley City,
Corbin, and Williamsburg
1215 PM EST Fri Feb 11 2022
...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS EVENING...
...LAKE WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...This afternoon and Tonight.
Sustained southwest winds of 10 to 20 mph, with wind gusts up to
35 mph are expected at times this afternoon. This will be coupled
with low relative humidity to create a high risk of wildfires this
afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
KYZ044-050-051-122015-
Fleming-Montgomery-Bath-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, and Owingsville
1215 PM EST Fri Feb 11 2022
...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...This afternoon and Tonight.
Sustained southwest winds of 10 to 20 mph, with wind gusts of 40
to 45 mph are expected at times this afternoon.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GEOGERIAN/VORST/JP
In the hours before
Special weather statement, Feb 11, 12:20 PM EST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Jackson KY
1220 PM EST Fri Feb 11 2022
KYZ086>088-107-109-110-112-113-115>120-112300-
Knox-Bell-Harlan-Johnson-Magoffin-Floyd-Breathitt-Knott-Perry-
Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Paintsville, Salyersville, Prestonsburg,
Wheelwright, Jackson, Hindman, Pippa Passes, Hazard, Manchester,
Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City,
Pikeville, and South Williamson
1220 PM EST Fri Feb 11 2022
...Gusty Southwest Winds Today...
Sustained southwest winds of 10 to 20 mph are expected this
afternoon, with wind gusts up to 35 mph at times. Winds this
strong could blow around any loose, unsecured objects. A few tree
limbs could also be blown down and lead to isolated power
outages. Additionally, driving could become difficult on east to
west oriented roads, especially for high profile vehicles.
JP
Special weather statement, Feb 11, 1:19 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Jackson KY
119 PM EST Fri Feb 11 2022
KYZ044-050-058-059-068-069-104-108-111-114-111930-
Fleming-Montgomery-Estill-Powell-Rockcastle-Jackson-Elliott-Wolfe-
Lee-Owsley-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Irvine, Ravenna, Clay City, Stanton, Brodhead,
Mount Vernon, McKee, Annville, Sandy Hook, Campton, Beattyville,
and Booneville
119 PM EST Fri Feb 11 2022
...Gusty Southwest Winds Today...
Sustained southwest winds of 10 to 20 mph, with gusts as high as
40 to 45 mph are expected at times this afternoon. Winds this
strong could blow around any loose, unsecured objects.
Additionally, driving could become difficult on east to west
oriented roads, especially for high profile vehicles. A Wind
Advisory is in effect until 6 PM this evening.
JP